MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133602
Medical Device Problem Codes Coagulation in Device or Device Ingredient (1096); Device Contamination with Body Fluid (2317)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation - persistent ablation procedure with a thermocool® smart touch¿ electrophysiology catheter and char was noticed at the tip of the ablation catheter at the end of the procedure.There were no error messages noted by the physician.There were no temperature issues either.The patient was anticoagulated and this was maintained throughout the case.The physician noted that the char was excessive per their standards but did not necessarily increase risk to the patient.No patient consequences were reported.
 
Additional Manufacturer Narrative
D4: udi: the expiration date is currently not available.Therefore, the full udi is currently not available.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
Note: d4 primary udi number has been updated to (b)(4).On 8-oct-2024, the bwi product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 11-dec-2024, the product investigation was completed.It was reported that a patient underwent an atrial fibrillation - persistent ablation procedure with a thermocool® smart touch¿ electrophysiology catheter and char was noticed at the tip of the ablation catheter at the end of the procedure.There were no error messages noted by the physician.There were no temperature issues either.The patient was anticoagulated and this was maintained throughout the case.The physician noted that the char was excessive per their standards but did not necessarily increase risk to the patient.No patient consequences were reported.Device evaluation details: the device was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection evaluation, temperature, impedance and irrigation test of the returned device was performed following j&j medtech procedures.Visual analysis of the returned sample revealed no char/thrombus residues in the tip of the device; however, according to the picture provided by the customer, char/thrombus residues were observed.A temperature and impedance test was performed and during the test, a high temperature error was displayed.Further investigation revealed an occlusion in the tip area, foreign material was observed.For this reason, a manufacturing meeting was requested, a fourier transform infrared spectroscopy (ft-ir) analysis was requested of the foreign material, and the data shows the presence of fluorinated polymer material a poly (vinyl fluoride) base material, that has several medical applications due to its advantageous properties such as chemical resistance, transparency, and biocompatibility.The manufacturing team determined that this complaint was not related to the manufacturing process since the chemical composition of the particle did not match the material used on the production floor.Also, this batch did not suffer from irrigation failures that could imply manufacturing had issues with the production process.The char/thrombus issue reported y the customer was confirmed.The potential cause of this failure could be related to the usage of the device during the procedure; however, this can not be conclusively determined.The occlusion issue observed during the analysis was not related to the reported event and the potential cause of this occlusion could be also related to the usage of the device during the procedure; however, this can not be conclusively determined.A manufacturing record evaluation was performed for the finished device number lot 31349994m and no internal action related to the complaint was found during the review.The catheter instructions for use (ifu) contain the following recommendations: in the event of a generator cutoff (impedance or temperature), the catheter must be withdrawn and the tip electrode inspected for coagulum before rf energy is reapplied.To remove any coagulum, if present, a sterile gauze pad dampened with sterile saline may be used to gently wipe the tip section clean.Do not scrub or twist the tip electrode because damage to the tip electrode bond may occur and loosen the tip electrode, or damage to the contact force sensor and affect measurement accuracy.Prior to reinsertion, ensure that the irrigation holes are not plugged by increasing the flow rate and verifying flow from each of the six irrigation holes.As part of the johnson & johnson medtech quality process, all devices are manufactured, inspected, and released to approved specifications.This product issue will be addressed through j&j medtech quality system.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL® SMART TOUCH¿ ELECTROPHYSIOLOGY CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
kate karberg
31 technology dr
irvine, CA 92618
3035526892
MDR Report Key20193644
Report Number2029046-2024-03034
Device Sequence Number7535477
Product Code LPB
UDI-Device Identifier10846835009002
UDI-Public(01)10846835009002(17)270608(10)31349994M
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133602
Device Lot Number31349994M
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/16/2024
Supplement Date Received by Manufacturer10/08/2024
12/11/2024
Initial Report FDA Received Date09/11/2024
Supplement Report FDA Received Date10/30/2024
01/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown